Accidental Pediatric Overdose

a bundle of syringes
Share This Post:
Facebook
Twitter
LinkedIn

Accidental overdosing is easier than you think. Majority of the time, a very tired, sleep deprived mom or dad is trying to reduce fever or help a child feel better, and the directions on the box are not that specific. It only takes once for harmful effects to happen to your child, and it could potentially be damaging. A recent study put out by New York University found that 80% of parents have made dosing errors and most of those were when dosing was in a cup as opposed to a syringe.

Signs or symptoms to look for if you suspect your child has been given too much of a medication are abdominal pain, nausea, vomiting, dry mouth, dizziness, ringing in the ears, fatigue or lethargy. More dangerous symptoms include confusion, unconsciousness, vomiting blood, severe headache, extreme sleepiness or trouble being awakened.

The most common medications that are overdosed are  fever reducers such as Acetaminophen (Tylenol), ibuprofen (Advil or Motrin), antihistamines like diphenhydramine (Benadryl), cetirizine (Zyrtec), loratadine (Claritin), antitussives like dextromethorphan (Delsym or Robitussin) and a combination of any of these. It is very common for parents to give 2 or 3 different medications to their children during a viral illness to treat all their symptoms.  This can get tricky as many combination cold medications may have the same ingredients which could lead to double dosing.

The best and most accurate way to dose is by using a syringe. A quick dosing rule for Advil and Tylenol to remember is 10mg per kg. (10 milligrams per kilogram). To find your child’s weight in kilograms, you must divide your child’s weight in pounds by 2.2.  Example: 50 lbs divided by 2.2 = 22.7 kilograms. Then to dose this child, you will give 10mg of the desired medicine for each kilogram.  10mg X 22.7kg= 227 mg of medicine. This is the maximum dose you would give of the desired medicine.

If you do suspect your child has been accidently overdosed or taken too much medication, please call 911 or poison control right away at 1-800-222-1222.

– Justin Hancock, PA-C

*Check out Justin’s interview segment on this topic on KBTX at http://www.kbtx.com/content/news/Cases-o-children-399364641.html 

Recent News:

Need a Sports Physical?

Integrity Urgent Care will donate $5 back to your school’s Athletic Department for any sports physical! Bring the flyer to any clinic location at the time of your physical. Return the signed flyer to your Coach or Athletic Director prior to October 14, 2022.